Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 234, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 18, 2011, 9:20 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 9:20 PM CDT (02:20 UTC)
- Expired
- Aug 18, 2011, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:49 PM CDT | TSTM WND GST 60 | 6 Nne Hiawatha, KS | SPOTTER ESTIMATED 55-65 MPH WINDS. |
| Aug 18, 10:03 PM CDT | TSTM WND GST 66 | 3 E Robinson, KS | APRS MESONET SITE...MEASURED 66 MPH WIND GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 8:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3749 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
261
WUUS53 KTOP 190220
SVRTOP
KSC013-131-190300-
/O.NEW.KTOP.SV.W.0234.110819T0220Z-110819T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 1000 PM CDT
* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF FALLS
CITY TO 18 MILES EAST OF FALLS CITY TO 35 MILES NORTHEAST OF
WATHENA...MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ONEIDA...
SABETHA...
MORRILL...
RESERVE...
WOODLAWN...
KICKAPOO RESERVATION...
HAMLIN...
WILLIS...
ROBINSON...
POWHATTAN...
HORTON...
HIAWATHA...
FAIRVIEW...
EVEREST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3965 9534 3966 9575 3992 9611 4000 9611
4000 9534
TIME...MOT...LOC 0219Z 316DEG 42KT 4032 9603 4009 9525
4021 9465
WIND...HAIL 60MPH 1.00IN
$$
WOYNICK1 follow-up statement
503
WWUS53 KTOP 190243
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT THU AUG 18 2011
KSC013-131-190300-
/O.CON.KTOP.SV.W.0234.000000T0000Z-110819T0300Z/
NEMAHA-BROWN-
943 PM CDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR BROWN AND NORTHEASTERN NEMAHA COUNTIES...
AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF FALLS
CITY TO 9 MILES NORTHEAST OF TROY TO 33 MILES NORTHEAST OF WATHENA...
MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...SABETHA...MORRILL...WOODLAWN...RESERVE...KICKAPOO
RESERVATION...HAMLIN...WILLIS...ROBINSON...POWHATTAN...HORTON...
HIAWATHA...FAIRVIEW AND EVEREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3965 9534 3966 9575 3992 9611 4000 9611
4000 9534
TIME...MOT...LOC 0244Z 316DEG 42KT 4011 9576 3988 9499
4000 9439
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:27 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 18, 6:27 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 627 PM CDT THU AUG 18 2011 ...UPDATE TO AVIATION... .DISCUSSION... PRIMARY CONCERN IS SEVERE STORM POTENTIAL OVER THE NORTHEAST COUNTIES THIS EVENING / TONIGHT. CONVECTIVE COMPLEX DEVELOPING OVER NE NEBRASKA AND SE SD ATTM...AND IS FORECAST TO DROP SOUTHEAST OVER THE NEXT SEVERAL HOURS. VERY STRONG INSTABILITY IN PLACE OVER THE WESTERN CWA BECOMES ABOUT 2500 J/KG OVER THE FAR EAST. MORNING SOUNDING SHOWED IMPRESSIVE LAPSE RATES IN THE 700 TO 500 MB LAYER...AND OAX MID DAY SOUNDING WOULD INDICATE THIS HAS NOT CHANGED ALL THAT MUCH. FORWARD PROPAGATING CORFIDI VECTORS BRING CONVECTIVE COMPLEX OUT OF NEBRASKA INTO FAR NE KS / SW IOWA AND NW MO BETWEEN 03 AND 12Z. TRICK WILL BE HOW FAR WEST CONVECTION CAN DEVELOP. AT THIS TIME WHILE INSTABILITY INCREASES WESTWARD...SO DOES THE CAP. WITHOUT A STRONG SYNOPTIC FEATURE SAVE A GOOD LOW LEVEL JET TO DRIVE THE STORMS...THIS COMPLEX WILL HAVE SOME INFLUENCE ON ITS OWN TRACK. OUTFLOWS FROM THE STORMS MAY BE ENOUGH TO SPARK OFF SOME CONVECTION NORTH OF THE INTERSTATE AND MAYBE AS FAR WEST AS MANHATTAN...BUT BETTER INGREDIENTS COME TOGETHER OVER A CORRIDOR FROM ABOUT SENECA SOUTHEAST TOWARD TOPEKA / LAWRENCE AND AREAS NORTHEAST. WILL FOCUS HEAVIEST RAINFALL AND STORM CHANCES THIS AREA. WITH STRONG LAPSE RATES AND MCS DEVELOPMENT...EXPECT DAMAGING WINDS AND LARGE HAIL TO BE PRIMARY HAZARDS. WOULD ALSO ANTICIPATE LOCALLY HEAVY RAINFALL...AND WITH 40 KTS OF MID LEVEL SHEAR CANT RULE OUT AN ISOLATED TORNADO. WOULD EXPECT MORNING CLOUDS AND OUTFLOW TO HOLD HIGHS DOWN ACROSS THE NORTHEAST INTO THE 80S WHILE FAR SOUTHWEST CLIMB INTO THE UPPER 90S FRIDAY AFTERNOON. 67 FRIDAY EVENING THROUGH SUNDAY...THE ACTIVE PATTERN CONTINUES INTO THE FIRST HALF OF THE WEEKEND AS A PROGRESSIVE SHORTWAVE TROUGH IS PROGGED TO DEVELOP AND TRACK EASTWARD OVER KANSAS FRIDAY EVENING THROUGH SUNDAY MORNING. A COINCIDING SURFACE LOW FORMS OVER SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY SETTING UP NEAR THE KS/OK BORDER. FRIDAY NIGHT APPEARS TO SEE THE BEST CHANCE FOR AN MCS DEVELOPING ALONG THE UPSLOPE FLOW NEAR THE BOUNDARY ACROSS SOUTH CENTRAL NE/NORTHERN KANSAS WITH THE GFS/EC/GEM SOLUTIONS BEING IN SIMILAR AGREEMENT TO EACH OTHER. INCREASED POPS FOR THIS TIME PERIOD ACCORDINGLY. THE UNCERTAINTY BEGINS ON SATURDAY WITH RESIDUAL OUTFLOW BOUNDARIES FROM THE PREVIOUS MCS NOT BEING RESOLVED IN THE MODEL SOLUTIONS. CHANCE POPS WERE INCLUDED OVER THE CWA WITH CONVECTION TIMING AND PLACEMENT IN QUESTION. ON SATURDAY EVENING...THE ECMWF/NAM CONTINUES TO STATION THE FRONTAL BOUNDARY IN OKLAHOMA WITH THE OUTLIER GFS KEEPING THE BOUNDARY IN NORTHERN KANSAS. AGREED WITH PREVIOUS THINKING SIDING WITH ECMWF AND NAM BLEND. DECIDED TO LEAVE SLIGHT POPS TOWARDS THE EASTERN PORTION OF THE CWA AND A DRY FORECAST FOR SUNDAY AS NO STRONG FORCING IS EVIDENT. IN REGARDS TO TEMPS...LOWERED HIGHS SLIGHTLY TO THE LOWER AND MID 80S ON SATURDAY WITH COOL OUTFLOW BOUNDARIES AROUND AND SKIES BEING OVERCAST. BOWEN EXTENDED (MONDAY THROUGH THURSDAY)...OVERALL NORTHWEST FLOW ALOFT PATTERN IN PLACE THROUGH THE EXTENDED PERIOD. MODEL CONSENSUS SUGGESTS TWO WAVES MOVING THROUGH PORTIONS OF THE CENTRAL PLAINS/MISSOURI VALLEY REGIONS MON/TUE. THE FIRST WAVE MOVES THROUGH DURING THE DAY ON MONDAY WITH A FRONTAL BOUNDARY NEAR THE CWA. SECOND AND STRONGER WAVE DIVES FROM THE NORTHERN PLAINS INTO THE MO VALLEY TUESDAY INTO WEDNESDAY...AMPLIFYING AS IT MOVES SOUTHEASTWARD. THIS WILL RESULT IN THUNDERSTORM CHANCES MON-TUE...WITH THE HIGHER PROBABILITY OF COVERAGE DURING THE DAY ON TUESDAY. DRIER AIR GRADUALLY ADVECTS INTO THE CWA WED/THU AS SFC HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL...WITH HIGHS IN THE UPPER 80S TO MIDDLE 90S. BLAIR && .AVIATION... TIMING AND LOCATION OF THUNDERSTORMS REMAINS THE MAIN FORECAST CHALLENGE. NOT MUCH CHANGE FROM PREVIOUS THINKING THOUGH WITH BEST OPPORTUNITIES IN THE 4Z-9Z RANGE. WENT PREVAILING FOR A HOUR BUT COULD SEE MORE STORMS THROUGH THE PRE-SUNRISE HOURS IF OUTFLOW BOUNDARIES SET UP PROPERLY. MHK STILL APPEARS TO BE WEST OF THE MAIN CONCERN...THOUGH ALL TERMINALS COULD HAVE LLWS ISSUES DEPENDING ON DEPTH OF OUTFLOW. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 18, 4:44 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 444 PM CDT THU AUG 18 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-192145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 444 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH AND LARGE HAIL UP TO GOLFBALL SIZE. THE MOST LIKELY AREA TO BE AFFECTED BY THE STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM MARYSVILLE TO BURLINGTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS COULD AGAIN MOVE ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT OVER NORTHEAST AND EAST CENTRAL KANSAS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 9:54 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| Aug 18, 9:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 34 min |
| Aug 18, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Aug 18, 11:04 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Lyon, Morris, Osage and 4 more | 41 min |
| Aug 18, 11:42 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage, Shawnee and 1 more | 48 min |
| Aug 19, 12:00 AM CDT | Areal Flood Advisory | TOP | Shawnee | 60 min |
| Aug 19, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| Aug 19, 1:08 AM CDT | Special Weather Statement | TOP | Coffey | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.